Alert archive / Tennessee / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Nashville, TN

August 28, 2021Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this areal flood advisory at Aug 28, 2021, 3:46 PM CDT for Sumner County, Wilson County, Tennessee. It was in force for 74 min.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 3:46 PM CDT (20:46 UTC)
Expired
Aug 28, 2021, 5:00 PM CDT
In force
74 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 16 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS84 KOHX 282046
FLSOHX

Flood Advisory
National Weather Service Nashville TN
346 PM CDT Sat Aug 28 2021

TNC165-189-282200-
/O.NEW.KOHX.FA.Y.0113.210828T2046Z-210828T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-Wilson TN-
346 PM CDT Sat Aug 28 2021

The National Weather Service in Nashville has issued a

* Flood Advisory for...
  Southeastern Sumner County in middle Tennessee...
  Northwestern Wilson County in middle Tennessee...

* Until 500 PM CDT.

* At 346 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 1.5 inches of rain 
  have fallen.

* Some locations that will experience flooding include...
  Gallatin, Hendersonville and Bledsoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3635 8656 3639 8651 3643 8646 3644 8639
      3641 8631 3637 8633 3628 8649 3629 8653

$$

Schaper

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this areal flood advisory went out at Aug 28, 2:02 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 28, 2:02 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
202 PM CDT Sat Aug 28 2021

.DISCUSSION...

High pressure continues to dominate the weather across Middle
Tennessee both at the surface and aloft. Scattered cells have been
developing in this warm, humid air mass, most notably along the
Cumberland Plateau. In fact, the special 18Z sounding from OHX
shows a SBCAPE of 3,133 J/kg, a Lifted Index of -7, and a PWAT of
1.84". So the instability is definitely present. Tomorrow will be
similar to today, with isolated/scattered convection mainly in the
afternoon and typical temperatures for late August. High pressure
will start to break down Sunday night and Monday as Ida comes
onshore the Louisiana coast and begins its trek toward Middle
Tennessee. So look for POP's to begin increasing on Monday and
Monday night, with the heaviest rainfall expected on Tuesday and
Tuesday night. The latest GFS places the center of the low just
west of Nashville at 18Z Tuesday, while the Euro at the same time
places the low center near Corinth, MS. While there are
differences in timing, both models bring the extratropical low
center directly across Middle Tennessee. Fortunately, drying
behind the low should be quick as this system makes a quick exit
to the northeast. The most recent WPC QPF from 00Z Tuesday until
12Z Thursday gives us widespread 4" to 5" across all but the
Cumberland Plateau, which is not something we wish to happen given
the catastrophic flooding that occurred here exactly one week
ago. Needless to say, rainfall amounts of this magnitude will
greatly increase the risk of more flash flooding and also river
flooding, and these are the threats we're most focused on at this
time.

&&

.AVIATION...
18Z TAF DISCUSSION.

Generally VFR are expected through the TAF. Rain and some thunder
is occurring closest to CSV but may move in the direction of
MQY/BNA in the next few hours. VCTS/VCSH was used to handle this
afternoon's convection with low confidence in specific terminal
impacts. Rain will dissipate after 00z-01z.

Southerly winds remain at or below 10 kts, becoming nearly calm
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  91  73  88  71 /  10  40  10  50  60
Clarksville    72  90  72  86  70 /  10  40  10  60  60
Crossville     69  86  68  84  67 /  10  30  10  40  40
Columbia       71  89  71  87  69 /  10  30  10  50  70
Lawrenceburg   71  89  71  86  69 /  10  30  10  50  60
Waverly        73  90  72  86  70 /  10  40  10  50  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Schaper
Hazardous weather outlook, Aug 28, 5:00 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sat Aug 28 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-291000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Ida is forecast to make landfall in Louisiana on Sunday
night, then turn northeast and weaken to a Tropical Depression as it
moves near or across Middle Tennessee from Tuesday into Wednesday.
Although the amount of rainfall we receive will be highly dependent
on the track of Ida, current indications are that 2 to 4 inches of
rain, with some locally higher amounts, is possible during this
timeframe. This may lead to localized flooding issues. In addition,
damaging wind gusts and an isolated tornadoes cannot be ruled out as
the remnant low crosses our area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed next Tuesday & Wednesday depending
on the future track of Hurricane Ida.

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:47 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett118 min
Aug 28, 2:26 PM CDTAreal Flood AdvisoryOHXJackson, Putnam2 hr

Nearby

Areal Flood Advisories in Tennessee, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.